FASTING HYPOGLYCEMIA WITH ELEVATED HbA1c

Two patients who were put on Lantus insulin after oral hypoglycemic agents were not sufficiently effective have reported fasting blood sugars in the 60-80 mg/dL range and postprandial blood sugars in the 150-180 mg/dL range. However, at three months, their hemoglobin A1c (HbA1c) is higher than goal, i.e., >7.5%-8.0%. Raising the insulin dose causes morning hypoglycemia. I have tried moving their insulin dose to mid-afternoon instead of evening, to no avail. I thought lantus insulin provided sustained control over 24 hours. What do you suggest?
—Kiron Malhotra, MD, Palm Bay, Fla.

The ideal insulin regimen in type 2 diabetes is often patient-specific. In the cases described, it would be important to document multiple fasting blood sugars through the course of the day and not just in the morning. If, in fact, the low sugar levels are limited to the morning, it is reasonable to consider moving the Lantus insulin to a morning dose. The duration of Lantus insulin effect is in the range of 20-24 hours, and thus, one might see a slight rise in morning sugars with this maneuver. Conceptually, there are many other options to address the lack of control. Several articles point to the supplementation of basal insulin doses (a long-acting form such as the Lantus you’ve chosen) with shorter-acting insulin, particularly associated with meals (N Engl J Med. 2005;352:174-183). One potential strategy would be to add lispro insulin, a very rapid- and short-acting analog, with meals (N Engl J Med. 1997;337:176-183). This should not affect the morning readings but would reduce the less-than-perfect postprandial readings and hopefully the overall glycosylated hemoglobin. Finally, consider leaving the patient on some or one of their oral hypoglycemics, such as a thiazolidinedione, while they are on the Lantus. It goes without saying that an emphasis on lifestyle changes, such as exercise and diet (dietary consistency in this case), should be continued.
—Christopher Ruser, MD (108-9)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters